Texas, 2022

Winter Storm in Texas, February 23, 2022

February 23, 2022 · NWS OUN · 8 events in 8 counties and zones

A broad western trough brought lift and moisture into the region over top a frigid arctic airmass near the surface. This led to a prolonged period of mainly sleet on the 23rd and 24th, with thunder and lighting also observed at times.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A broad western trough brought lift and moisture into the region over top a frigid arctic airmass near the surface. This led to a prolonged period of mainly sleet on the 23rd and 24th, with thunder and lighting also observed at times. Some areas picked up 1-2 of sleet accumulation, with up to a tenth of an inch of freezing rain across southeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 23, 5:36 AM CST, 24 minutes earlier.

Area forecast discussion, Feb 23, 5:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
536 AM CST Wed Feb 23 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 416 AM CST Wed Feb 23 2022

An area of elevated, moist convection quickly developed this
morning over the western low rolling plains and continues to lift
northeastward over our north TX zones. Stout low to mid level
warm, moist advection atop a deepening cold layer is supporting
this activity. Most forecast soundings suggest elevated
instability will slowly decrease later this morning, but
convective elements should at least make it into the southern half
of OK near the I-44 and I-35 corridors. This will result in
enhanced sleet accumulation rates, and with temperatures well
below freezing have opted to extend Winter Storm Warning from the
OKC metro southward near the aforementioned areas. The CNH and
NAM12 both have a good handle on where the maximum ascent and
moisture are being placed, which should peak near central and
east central OK around 15Z this morning. Therefore, would expect
treacherous travel for morning commuters especially near and
south of the OKC metro. The heaviest precip should end around 1
PM this afternoon, as it exits northeast directly over TSA's FA,
but still expect enhanced freezing rain chances over extreme
southeast OK within mid level moisture plume and continued
isentropic upglide. Also, a very low dendritic layer just above
the surface along and east of I-35 could result in continued light
snow chances this afternoon and tonight even after the heaviest
precipitation ends.

Later tonight, the boundary layer will continue to saturate from
SE to NW with increasing low level moist, warm advection. Freezing
drizzle may develop as early as midnight over SE and S OK, and
then spread northwestward to the I-44 corridor. Would suspect
travel impacts to worsen very quickly by the early AM hours
Thursday within the warned areas. A second round of sleet, snow
and freezing rain is still expected around 9-15Z Thursday but
additional accumulation should remain low for most locations as a
dryslot quickly overtakes the region. The exception will be
across far SE OK where additional ice accumulation is expected
into the early afternoon. Overall, travel is not advised today
through tomorrow for anyone within an advisory or warning.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 424 PM CST Tue Feb 22 2022

Most areas will experience somewhat of a lull in precipitation
Wednesday night. However, some freezing drizzle may develop late
night/early morning with the development of a low-level saturated
layer.

A shortwave trough is progged to approach the Plains by early
Thursday morning. Downstream from the trough, isentropic ascent
will once again result in the development of precipitation. The
location of the precipitation types will be similar to the
previous day's event with mostly freezing rain across the
southeast, with a transition to sleet to the northwest. There
could be some snow/flurries across the far northwest edge of the
precipitation as well.

Right now, it appears the highest precipitation amounts will be
across southeast Oklahoma (which was upgraded to a Winter Storm
Warning). This area is most likely to see significant, aggregated
amounts/impacts from both freezing rain and sleet from both
events. A dry slot should limit the precipitation farther to the
northwest (from the I-44 corridor to the northwest). Therefore,
opted to keep this area under a Winter Weather Advisory given
lesser amounts from the second event. If higher amounts are
expected farther to the northwest, the Winter Weather Advisory may
need to be upgraded. Note that while precipitation amounts
currently appear less near I-44, forecast soundings indicate the
potential for freezing drizzle during the morning (which is still
quite impactful!).

Beyond Thursday, a gradual warming trend is expected. There will
be a PV anomaly that will pass by across Texas on Saturday, which
will result in a low to moderate chance of precipitation--
especially across southeast Oklahoma. Some wintry mix may occur on
the northwest periphery of the precipitation depending on
the temperature profile.

Near average to above average temperatures are expected by early
next week as mid-level heights rise with a return to southerly
winds.

Mahale

&&

.AVIATION...
(12Z TAFS)
Issued at 519 AM CST Wed Feb 23 2022

First round of wintry precipitation will continue to move
northward across Oklahoma mainly in the form of sleet, affecting
all our terminals this morning except for KWWD. Expecting ceilings
lowered to MVFR conditions, although the icing will deteriorate
conditions on the ground at the terminals. Expecting this first
round to end by 17Z with MVFR conditions persisting. The second
round of wintry mix, mainly sleet to freezing drizzle is expected
after 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  20  17  29  12 /  90  50  50   0
Hobart OK         22  15  33  10 /  60  40  30   0
Wichita Falls TX  24  20  36  15 /  80  70  50   0
Gage OK           25  10  28   6 /  20  20  20   0
Ponca City OK     22  17  28   9 /  60  30  40   0
Durant OK         25  23  38  19 /  80  80 100  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 PM CST Thursday for OKZ013-
     018>020-022>024-034>038-044.

     Wind Chill Advisory until 10 AM CST this morning for OKZ004>025-
     027-034-035-038.

     Winter Storm Warning until 6 PM CST Thursday for OKZ025>032-
     039>043-045>048-050>052.

TX...Winter Weather Advisory until 6 PM CST Thursday for TXZ083>090.

&&

SHORT TERM...03
LONG TERM....10
AVIATION...68
Hazardous weather outlook, Feb 23, 5:28 AM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
528 AM CST Wed Feb 23 2022

OKZ004>048-050>052-TXZ083>090-241130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
528 AM CST Wed Feb 23 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Wind Chill...
Dangerous negative wind chill values between 0 and minus 15
degrees will be possible early this morning from central to
northwestern Oklahoma.

.Winter Weather...
Moderate to heavy sleet is expected to continue to lift northeast
out of north Texas and southwest Oklahoma early this morning, and
into central and south central Oklahoma after 700 AM. Roadways
will likely become slick and hazardous very quickly due to
extremely cold air in place. Some snow and freezing rain will also
be possible. Although the heaviest precipitation should end early
this afternoon, light snowfall and then freezing drizzle will
develop tonight through the early morning hours across central and
southern Oklahoma, and portions of north Texas.

.Thunderstorms...
Embeded thunderstorms are expected through late this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Winter Weather...
Freezing drizzle, light sleet and snow, and freezing rain will
continue through the first half of Thursday. This will especially
be true along and east of the I-35 corridor. Ice accumulation will
continue to result in slick and hazardous travel.

Another round of light freezing rain will be possible near the Red
River Saturday morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Foard

When
February 23, 6:00 AM CST to 6:00 PM CST
Where
Foard forecast zone
Reported by
Public
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Up to an inch of sleet accumulation and a glaze of freezing rain was reported across the county.

Winter Storm, Archer

When
February 23, 6:00 AM CST to 6:00 PM CST
Where
Archer forecast zone
Reported by
Public
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Up to an inch of sleet accumulation and a glaze of freezing rain was reported across the county.

Winter Storm, Baylor

When
February 23, 6:00 AM CST to 6:00 PM CST
Where
Baylor forecast zone
Reported by
Public
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Up to an inch of sleet accumulation and a glaze of freezing rain was reported across the county.

Winter Storm, Clay

When
February 23, 6:00 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Up to an inch of sleet accumulation and a glaze of freezing rain was reported across the county.

Winter Storm, Hardeman

When
February 23, 6:00 AM CST to 6:00 PM CST
Where
Hardeman forecast zone
Reported by
Public
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Up to an inch of sleet accumulation and a glaze of freezing rain was reported across the county.

Winter Storm, Knox

When
February 23, 6:00 AM CST to 6:00 PM CST
Where
Knox forecast zone
Reported by
Public
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Up to an inch of sleet accumulation and a glaze of freezing rain was reported across the county.

Winter Storm, Wichita

When
February 23, 6:00 AM CST to 6:00 PM CST
Where
Wichita forecast zone
Reported by
Public
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Up to 1.5 inches of sleet accumulation and a glaze of freezing rain was reported across the county.

Winter Storm, Wilbarger

When
February 23, 6:00 AM CST to 6:00 PM CST
Where
Wilbarger forecast zone
Reported by
Public
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Up to an inch of sleet accumulation and a glaze of freezing rain was reported across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011413, 1011414, 1011415, 1011416, 1011417, 1011418, 1011419, 1011420.